Alert archive / Kansas / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Topeka, KS
NWS Topeka, KS issued this areal flood advisory at May 19, 2021, 8:43 PM CDT for Franklin County, Kansas. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 8:43 PM CDT (01:43 UTC)
- Expired
- May 19, 2021, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
705
WGUS83 KTOP 200143
FLSTOP
Flood Advisory
National Weather Service Topeka KS
843 PM CDT Wed May 19 2021
KSC059-200445-
/O.NEW.KTOP.FA.Y.0021.210520T0143Z-210520T0445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KS-
843 PM CDT Wed May 19 2021
The National Weather Service in Topeka has issued a
* Urban and Small Stream Flood Advisory for...
Franklin County in east central Kansas...
* Until 1145 PM CDT.
* At 843 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Between 0.5 and 1 inch of rain has fallen.
Some locations that will experience flooding include...
Ottawa, Wellsville, Centropolis, Pomona, Richmond, Williamsburg,
Princeton, Lane and Rantoul.
Additional rainfall of 0.5 to 1 inch is expected over the area. This
additional rain will result in minor flooding. This replaces the
flood advisory previously issued for Franklin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Advisory means river or stream flows are elevated, or
ponding of water in urban or other areas is occurring or is imminent.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3874 9506 3870 9506 3869 9507 3839 9507
3839 9551 3874 9550
$$
GarganWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at May 19, 6:35 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 19, 6:35 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 635 PM CDT Wed May 19 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 345 PM CDT Wed May 19 2021 The upper low situated over the TX panhandle region continues to fill and transition into an open wave as it gradually lifts northeast into the central Plains. The main Westerlies remain mainly across the northern tier of the CONUS with an amplified ridge into eastern Canada while a Pacific trough is digging into western Canada and the Pacific Northwest with southwest flow over the Intermountain West into the Dakotas. A broad area of surface high pressure continues to expand over the eastern CONUS and should continue to expand west nudging into portions of the area over the next couple of days. Surface frontal features appear well northwest of the area. Concerns for the rest of today are minimal but with a high PW airmass still in place over portions of eastern KS, there is still some opportunity for moderate to heavy rainfall to occur over east central into far northeastern Kansas areas as the upper wave progresses to the north/northeast through midnight. Clouds have remained across the area for much of the day, so instability has been limited which has tended to keep surface based storms from developing. With "skinny" CAPE profiles in place, can't rule out an updraft could get tall enough to develop lightning but this hasn't been long lasting with any storms that have developed over southeastern Kansas. Lapse rates are not steep around 6C/km and shear is fairly minimal. As a result, have trended down the chance of lightning with mainly showers being the end result - some moderate to heavy at times. Can't rule out another one-inch of rain over east central areas that see heavier embedded showers or a possible thunderstorm. Dry air through a depth of the lower atmosphere over the region has been another factor today that has limited more coverage of precipitation. The 00Z sounding will help tell the tale of whether more moisture advection from the south will help support a period of heavier precipitation this evening or not. Expect the last river in minor flood stage to continue to fall by this evening out of flood stage. As high pressure is slow to expand from the east, still can't rule out more rain chances into the day tomorrow. A similar atmosphere in place doesn't appear to favor any hazardous weather threat outside of a possible area of locally heavy rainfall again mainly south of I- 70 areas generally into east central Kansas. Less support appears to be in place overall with upper wave slowing and dampening out further. Possibly another half an inch of rain may be possible. Temperatures generally remain in the 60s and low 70s for highs with upper 50s and low 60s for lows over the next few days. The next best opportunity for severe weather appears to be into late Tuesday into the overnight period with the an upper trough slowly moving east and a frontal boundary setting up over western Nebraska into western Kansas. Right now, most guidance hints at storms congealing into an MCS feature and then propagating into central Kansas areas late. Agreement isn't high in this thinking right now but the time frame that appears to come with the most potential impact right now outside of any lingering rainfall over the next 24- 36 hours. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 631 PM CDT Wed May 19 2021 Another batch of steady rainfall with embedded tsra will move into the Topeka sites within the hour. Additional scattered rain showers will continue at MHK throughout the evening. MVFR VSBY with occasional reduction in VSBY is expected. Widespread IFR to LIFR CIGS will progress into the area after 03Z, persisting through sunrise Thursday. A brief lull in precipitation is expected after 05-07Z through the remainder of the TAF period. Winds will remain ESE at 5-10 kt. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Baerg
Hazardous weather outlook, May 19, 3:09 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 309 PM CDT Wed May 19 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 309 PM CDT Wed May 19 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Locally heavy rainfall is possible this evening mainly across portions of east central Kansas. Much of this rainfall should be short lived and some non-severe thunderstorms may also be possible late this afternoon into early this evening. Minor flooding of the Saline River at Tescott continues to improve and the river will fall below flood stage into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:46 PM CDT | Areal Flood Advisory | TOP | Osage | 3 hr |
| May 19, 8:49 PM CDT | Areal Flood Advisory | TOP | Shawnee | 3 hr |
| May 19, 9:00 PM CDT | Areal Flood Advisory | TOP | Douglas | 3 hr |
| May 20, 2:23 AM CDT | River Flood Warning | TOP | Anderson | 36 hr |
| May 20, 4:53 AM CDT | River Flood Warning | TOP | Franklin, Osage | 45 hr |
| May 20, 4:53 AM CDT | River Flood Warning | TOP | Franklin | 46 hr |
| May 20, 4:53 AM CDT | River Flood Warning | TOP | Franklin | 47 hr |
| May 20, 2:48 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Jackson and 7 more | 6 hr |
| May 20, 3:11 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 3 hr |
| May 20, 4:30 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 85 min |
| May 20, 5:24 PM CDT | Areal Flood Advisory | TOP | Shawnee | 2 hr |
Nearby
Areal Flood Advisories in Kansas, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.